Clinical Practice Guidelines on Cardiovascular Disease Risk Reduction in Type 2 Diabetes (ACC, 2020)

American College of Cardiology

This is a quick summary of the guidelines without analysis or commentary. For more information, go directly to the guidelines by clicking the link in the reference.

September 02, 2020

In July 2020, the American College of Cardiology (ACC) published clinical recommendations regarding cardiovascular disease risk reduction using sodium-glucose cotransporter 2 (SGLT2) inhibitors and glucagon-like peptide 1 receptor agonists (GLP-1RAs) in patients with type 2 diabetes.[1,2]

It is recommended that for patients with type 2 diabetes (T2D) who have or are at very high risk for clinical atherosclerotic cardiovascular disease (ASCVD), heart failure (HF), and/or diabetic kidney disease, a patient-clinician discussion be initiated, at a clinical follow-up visit, regarding the use of a sodium-glucose cotransporter 2 (SGLT2) inhibitor and/or a glucagon-like peptide 1 receptor agonist (GLP-1RA), with demonstrated cardiovascular (CV) benefit.

Recommendations regarding the choice of an SGLT2 inhibitor or a GLP-1RA

Many SGLT2 inhibitors and GLP-1RAs have shown CV benefit in patients with T2D, so patient-clinician discussions regarding their use must involve consideration of which agent is most appropriate.

In patients with impaired renal function, clinical judgement must be employed when initiating an SGLT2 inhibitor if the patient will be starting or up-titrating an angiotensin-converting enzyme (ACE) inhibitor or angiotensin receptor blocker (ARB).

It is suggested that in patients with a history of peripheral artery disease, severe peripheral neuropathy, lower extremity diabetic ulcers, or soft tissue infections, caution be exercised when starting an SGLT2 inhibitor, even though questions remain regarding the association of these agents with an increased amputation risk.

A GLP-1RA alternative to semaglutide SQ should be considered in patients with active proliferative retinopathy (especially those with high HbA1c and in whom significant rapid reduction is expected).

Owing to a lack of research on the use of GLP-1RAs in individuals with active gallbladder disease or a history of pancreatitis, it is suggested that these agents be employed cautiously in such patients.

Diabetes control and the initiation of SGLT2 inhibitors and GLP-1RAs

Because evidence indicates that the CV effects of SGLT2 inhibitors and GLP-1RAs are not influenced by HbA1c or background antidiabetic agent use, the decision to initiate an SGLT2 inhibitor (for CV or kidney risk reduction) or a GLP-1RA (for CV risk reduction) should not depend on HbA1c levels.

Even so, the addition of an SGLT2 or a GLP-1RA to the regimen of a patient with well-controlled T2D may require dose adjustment of background medications to avoid hypoglycemia in the context of insulin, sulfonylurea, or glinide therapy, particularly in patients in whom glycemic goals have or nearly have been reached.

Continue full efforts to achieve glycemic and blood pressure targets and to adhere to lipid, antiplatelet, antithrombotic, and smoking cessation guidelines after the addition of an SGLT2 inhibitor or a GLP-1RA to therapy.

Concomitant use of SGLT2 inhibitors and GLP-1RAs

It appears reasonable that an SGLT2 inhibitor and a GLP-1RA, with demonstrated CV benefit, be used together, if clinically indicated, despite a lack of research regarding the employment of such combination therapy for CV risk reduction.

Patient monitoring in SGLT2 inhibitor therapy

Inform patients starting an SGLT2 inhibitor about the higher risk of genital mycotic infections, as well as the ability to lower such risk through careful attention to personal hygiene of the perineum.

Patients should understand the potential risk of developing hyperglycemic or euglycemic diabetic ketoacidosis and learn prevention strategies. In addition, they should be told to seek immediate care if symptoms potentially associated with diabetic ketoacidosis arise (eg, nausea, vomiting, abdominal pain, generalized weakness).

It may be reasonable to use home monitoring with urine ketone test strips in some higher-risk patients.

Precipitation of diabetic ketoacidosis should be avoided by steering clear of initial reductions in total daily insulin dose of over 20%.

Initiation of an SGLT2 inhibitor should be made in collaboration with the clinician managing the patient’s diabetes, for those individuals on a complex insulin regimen or with a history of labile blood glucose.

Inform patients taking insulin or an insulin secretagogue (ie, a sulfonylurea or glinide) of the risk of hypoglycemic events when an SGLT2 inhibitor is added for CV benefit, particularly in cases where HbA1c is already well-controlled at baseline. The hypoglycemia risk in these patients could be reduced by discontinuing or weaning the sulfonylurea or glinide or reducing total daily insulin dose by up to 20%. However, dose adjustments should hinge on clinical judgment and be customized to each patient’s needs and requirements.

Coordinate management of complex insulin regimens or “brittle” diabetes with the patient’s diabetes care provider. Following the initiation of SGLT2 inhibitors, patients should self-monitor blood glucose levels closely during the first 3-4 weeks.

Advise patients that SGLT2 inhibitors may lead to a diuretic effect and that administration of SGLT2 inhibitors with loop diuretics has potentially additive natriuretic effects.

Patients should monitor themselves for signs of volume depletion such as orthostatic lightheadedness and, if these arise, should contact their clinician. If these symptoms occur in patients on concomitant loop diuretics who are starting an SGLT2 inhibitor, a reduction in the diuretic dose may be warranted.

In the first few weeks of treatment, it is reasonable to monitor renal function, especially in patients with impaired baseline renal function.

When patients with a history of amputations, severe peripheral neuropathy, severe peripheral artery disease, or active lower-extremity soft tissue ulcers or infections are being prescribed an SGLT2 inhibitor, consider alternatives to canagliflozin.

All patients should undergo regular foot exams in accordance with the American Diabetes Association’s Standards of Medical Care in Diabetes.

Patient monitoring in GLP-1RA therapy

The same strategy used to reduce hypoglycemic events with SGLT2 inhibitors is employed with GLP-1RAs.

Inform patients initiating a GLP-1RA that transient nausea is a relatively common side effect.

Minimization of nausea and vomiting can be achieved by starting with the lowest dose, up-titrating gradually according to the label recommendations, and ceasing up-titration when the nausea becomes uncomfortable, as well as by having the patient consume smaller food portions. A low-fat diet can also be useful.

In patients who have suffered problems with clinically significant gastroparesis, use GLP-1RAs with caution. In cases of treatment suspension, therapy should be reinitiated at the lowest dose, with recurrent nausea and vomiting avoided via gradual up-titration.

Since GLP-1RAs and dipeptidyl peptidase-4 (DPP-4) inhibitors each work through GLP-1 signaling and have not been studied for combined use, do not coadminister these two agents.

Semaglutide has been associated with an increased risk of diabetic retinopathy complications, primarily in patients with a history of proliferative retinopathy. Therefore, regular eye examinations should be administered to these patients.

For more information, please go to Type 2 Diabetes Mellitus, semaglutide (Rx), and canagliflozin (Rx).

For more Clinical Practice Guidelines, please go to Guidelines.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....